Alert archive / New Mexico / High Wind Warnings in 2020
High Wind Warning 11, NWS Albuquerque, NM
NWS Albuquerque, NM issued this high wind warning at Dec 11, 2020, 9:45 AM MST for San Miguel County, Santa Fe County, Torrance County, New Mexico. It took effect at Dec 11, 2020, 11:00 AM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 11, 2020, 9:45 AM MST (16:45 UTC)
- In effect from
- Dec 11, 2020, 11:00 AM MST
- Expired
- Dec 11, 2020, 6:00 PM MST
- In force
- 7 hr
- Issued by
- NWS Albuquerque, NM
Counties San Miguel County, NM, Santa Fe County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 116 km from the middle of the area, began a volume at 16:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 4.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1085 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
185 WWUS75 KABQ 111645 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 945 AM MST Fri Dec 11 2020 NMZ223-120100- /O.UPG.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/ /O.NEW.KABQ.HW.W.0011.201211T1800Z-201212T0100Z/ Central Highlands- 945 AM MST Fri Dec 11 2020 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Central Highlands. * WHEN...From 11 AM this morning to 6 PM MST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ NMZ212-221-222-233-120100- /O.EXA.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/ Glorieta Mesa Including Glorieta Pass- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- Guadalupe County- 945 AM MST Fri Dec 11 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds 25 to 40 mph with gusts up to 50 mph expected. * WHERE...Glorieta Mesa Including Glorieta Pass, Sandia and Manzano Mountains including Edgewood, Estancia Valley and Guadalupe County. * WHEN...From 11 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. * ADDITIONAL DETAILS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ NMZ224-226-229-239-240-120100- /O.CON.KABQ.WI.Y.0045.201211T1800Z-201212T0100Z/ South Central Highlands-South Central Mountains- Northeast Highlands-Eastern Lincoln County- Southwest Chaves County- 945 AM MST Fri Dec 11 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * WHAT...West winds of 25 to 40 mph with gusts up to 50 mph expected. * WHERE...South Central Highlands, South Central Mountains, Northeast Highlands, Eastern Lincoln County and Southwest Chaves County. * WHEN...From 11 AM this morning to 6 PM MST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
966 WWUS75 KABQ 120033 NPWABQ URGENT - WEATHER MESSAGE National Weather Service Albuquerque NM 533 PM MST Fri Dec 11 2020 NMZ223-120145- /O.EXP.KABQ.HW.W.0011.000000T0000Z-201212T0100Z/ Central Highlands- 533 PM MST Fri Dec 11 2020 ...HIGH WIND WARNING WILL EXPIRE AT 6 PM MST THIS EVENING... Wind speeds are quickly decreasing, and therefore the high wind warning will be allowed to expire. $$ NMZ212-221-222-224-226-229-233-239-240-120145- /O.EXP.KABQ.WI.Y.0045.000000T0000Z-201212T0100Z/ Glorieta Mesa Including Glorieta Pass- Sandia/Manzano Mountains Including Edgewood-Estancia Valley- South Central Highlands-South Central Mountains- Northeast Highlands-Guadalupe County-Eastern Lincoln County- Southwest Chaves County- 533 PM MST Fri Dec 11 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM MST THIS EVENING... Wind speeds are quickly decreasing, and therefore the wind advisory will be allowed to expire. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this high wind warning went out at Dec 11, 4:53 AM MST, 4 hours 52 minutes earlier.
Area forecast discussion, Dec 11, 4:53 AM MST, 4 hours 52 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 453 AM MST Fri Dec 11 2020 .AVIATION... 12Z TAF CYCLE Isolated MVFR and IFR conditions through mid morning across western and central NM, otherwise VFR conditions. Breezy to windy conditions will develop today with strong winds over the highlands, east of the central mountain this afternoon. Mountain obscurations will persist today across the north with occasional snow favoring the northern mountains. Generally VFR tonight with diminishing winds. Patchy fog though is not out of the question tonight at the TAF sites, except Roswell. && .PREV DISCUSSION...308 AM MST Fri Dec 11 2020... .SYNOPSIS... Snow will continue across northern New Mexico today, especially across the northern mountains where a couple inches of additional snowfall is likely. Another storm system will impact the northern half of the state Saturday afternoon through Sunday morning. A few to several inches of snow is likely, with the heaviest amounts across the northern mountains. This system will also bring strong winds which will create areas of blowing snow, low visibility and wind chills in the single digits and teens Saturday night. Cold but quieter weather is expected for Sunday afternoon. Yet another system will arrive on Monday and Monday with another round of breezy to windy conditions and perhaps some light snow across the north. && .DISCUSSION... SHORT TERM...(TODAY THROUGH SATURDAY)... The upper level storm system that delivered nice bands of snow and rain Thursday into Thursday night has moved east away from NM. It has left some low level moisture allowing patchy fog and freezing fog early this morning. A weak upper trough will cross the state today but snow amounts will be light and mostly confined to the northern mountains. We will continue the winter weather highlights for today and early tonight. The back door cold front is slowly drifting south across the eastern plains. It will weaken and dissipate today. A 100kt wind at 250mb and 50kt wind at 700mb will cross NM today and produce some strong winds. We have issued a wind advisory for several highland locations east of the central mountain chain. High temperatures will be chilly, near to below normal. The snow across northern areas will diminish and end tonight. With skies clearing some, tonights lows will be chilly, lower than this morning. Winds will ease this evening. Another weak back door cold front will only make it across the northeast quarter of the state tonight. A stronger upper level trough will approach NM Saturday and trigger snow showers in the northwest Saturday afternoon. Winds will be on the increase as a 130kt 250mb jet and 50kt 700mb wind approach the west. Breezy to possibly windy conditions will result. Temperatures will be similar to today. LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)... As was suspected, models now show the Saturday afternoon through Sunday system closing off, plus have trended it a bit slower and much further south. Therefore, have continued to trend PoPs upward for Saturday night through noon Sunday across the north, but it's not out of the question that snow could fall as far south as the ABQ metro Saturday evening. Who gets snow and how much will depend on the track of the system, and there are enough subtle differences in the models for some uncertainty. The NAM tracks the low from near Taos to Tucumcari, whereas the ECMWF and CMC track it farther southwest from Farmington, to Santa Fe, to Portales, while the GFS is somewhere in between. The NAM solution would generally mean less snow for north central and northeast NM, but would still bring a band of snow to northwest NM associated with the cold front. The EC/CMC solutions would not only bring a band of snow across the northwest associated with the front, but would also bring healthier amounts of snow to the northeast behind the back door segment of the front. If the low were to trend even farther south such that deep upslope flow developed along the Sangre de Cristo Mountains, snow amounts could really ramp up. For now, it looks like advisory amounts are possible for the northern mountains and northeast New Mexico with an inch or two possible across the northwest. Winds are also a concern with this system. Both the traditional and back door fronts will bring strong and gusty winds behind them, likely resulting in low visibility in blowing snow. Further south where snow is not expected, wind advisories may be needed, especially across the higher terrain where 700 mb winds of 50+ kts are expected. The system will shift into the Panhandles Sunday afternoon and drier but cold air will follow in its wake. Expect high temperatures on Sunday to be 5 to 15 degrees below normal, with single digit readings likely across the north and west Sunday night thanks to excellent radiational cooling. Another system looks to skirt the northern NM border on Monday and Monday night. This system may bring a little snow to the northern mountains, but otherwise will just increase winds for most other locales. After a brief warmup Monday, Tuesday will be colder again. Low confidence exists Wednesday and beyond due to disagreement among the models, but for now, will keep the forecast dry through Thursday. CHJ/34 && .FIRE WEATHER... Yesterdays storm has moved on to the east, while a weak upper level disturbance crosses NM today. It will bring mostly light snow across the north, with the northern mountains getting a few additional inches. It will become breezy to windy in many areas this afternoon including strong winds across central locations. Highs will be chilly and feel colder due to the winds. Another, stronger, upper level disturbance will approach Saturday with snow developing in the northwest during the afternoon. Winds will be on the increase, especially in the west. Snow will expand and winds will really crank up Saturday night. A strong back door front will barrel down the eastern plains and maybe into the Rio Grande Valley. The snow and wind will diminish Sunday but the highs will be quite chilly, 5 to 15 degrees below normal. Next week will be mostly dry and milder. Another disturbance will whisk across the state Monday with only a little snow across the far north. Highs Tuesday will be cooler then temperatures will rise each day through the week. Ventilation will mostly good to excellent except in the far northeast where it will be poor. Vent rates drop Saturday and Sunday with mostly poor rates all of next week. CHJ && .AVIATION... 06Z TAF CYCLE Widespread IFR conditions with areas of LIFR currently prevail across western and central NM, with VFR conditions across east central and southeast portions. Further deterioration is likely at KABQ after clouds clear out more, with the potential for fog to limit visibility to LIFR going into the mid morning hours. MVFR cigs will likely impact KTCC and KLVS overnight, while KROW remains VFR. Improvement to VFR is expected late Friday morning, with gusty west- northwest winds mixing down to the surface through Friday evening. Mountain obscurations will persist overnight and improve Friday, but will likely hang-on across the northern mountains. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 11 AM this morning to 6 PM MST this evening for the following zones... NMZ223-224-226-229-239-240. Winter Weather Advisory until midnight MST tonight for the following zones... NMZ203-210-211-215-216-227. Winter Storm Warning until midnight MST tonight for the following zones... NMZ213-214. Winter Weather Advisory until 6 PM MST this evening for the following zones... NMZ204. &&
Hazardous weather outlook, Dec 11, 3:48 AM MST, 5 hours 57 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 348 AM MST Fri Dec 11 2020 NMZ201>241-121200- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 348 AM MST Fri Dec 11 2020 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Light snow will continue through the day across northern New Mexico, mainly across the northern mountains. Slick roadways will be possible, especially this morning. Snow will taper off late today. Areas of fog or freezing fog will also be possible this morning. In addition to the snow and fog, strong west to northwest winds will develop this afternoon. Gusts between 45 and 50 mph are possible along and just east of the central mountain chain from Las Vegas southward to Ruidoso. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another storm system will impact the northern half of the state from mid day Saturday through mid day Sunday. A few to several inches of snow is possible across the north, with the highest amounts across the northern mountains. However, light snow is not out of the question as far south as the Albuquerque metro. This system will also bring strong winds resulting in areas of blowing snow and low visibility. Gusts near 50 mph will be possible across the higher terrain near and south of I-40 Saturday night as a cold front plows through the area. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report snowfall amounts and strong wind gusts through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 34
In the hours before
Local storm report, Dec 11, 8:25 AM MST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 AM MST FRI DEC 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 AM SNOW 7 ESE CHUPADERO 35.79N 105.80W
12/11/2020 E2.0 INCH SANTA FE NM PUBLIC
SKI SANTA FE.
0548 AM SNOW 3 NW TRES RITOS 36.16N 105.55W
12/11/2020 E1.0 INCH TAOS NM PUBLIC
SIPAPU SKI AREA.
0604 AM SNOW RED RIVER 36.71N 105.42W
12/11/2020 E1.0 INCH TAOS NM PUBLIC
RED RIVER SKI AREA.
0617 AM SNOW 3 ESE ANGEL FIRE 36.38N 105.24W
12/11/2020 E5.0 INCH COLFAX NM PUBLIC
ANGEL FIRE SKI AREA.
0645 AM SNOW 9 NE ALBUQUERQUE 35.19N 106.48W
12/11/2020 M1.3 INCH BERNALILLO NM CO-OP OBSERVER
PASEO DEL NOTRE AND TRAMWAY.
0655 AM SNOW 1 N CORRALES 35.25N 106.62W
12/11/2020 M2.0 INCH SANDOVAL NM TRAINED SPOTTER
0711 AM SNOW 4 NW SANDIA PARK 35.21N 106.41W
12/11/2020 E6.0 INCH BERNALILLO NM PUBLIC
SANDIA SKI AREA.
&&
EVENT NUMBER ABQ202002826
EVENT NUMBER ABQ202002827
EVENT NUMBER ABQ202002828
EVENT NUMBER ABQ202002829
EVENT NUMBER ABQ202002830
EVENT NUMBER ABQ202002831
EVENT NUMBER ABQ202002832
AGCThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 11, 3:19 AM MST | Wind Advisory | ABQ | Bernalillo, Chaves, Guadalupe, Lincoln, Sandoval, San Miguel and 4 more | 15 hr |
Nearby
High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.